Wondering if I could of had a TIA/Mini Stroke?

Hi everyone, last Monday morning I came upstairs feeling just awful, that was the day I had no prednisone left and before I went and seen my GP and was given another prescription. I have been wondering if I might have possibly had a mini stroke? When I think back my left eye was drooping and also the left side of my mouth seem a bit droopy too. I was sweating, nauseated, and had the headache on the right side of my head and was dizzy. If I actually have GCA and I am only taking 10 mg of prednisone, could I still be prone to the complications like possible stroke, blindness, etc.?

10 Replies

oldestnewest
  • Talk to Doctors ASAP

  • Pred doesn't directly protect you from stroke, it is a longterm reduction of the risk. However, if you did have a droopy eye etc then it would be a very good idea to speak to your GP. By definition, the symptoms of a TIA resolve within 24 hours but I think the evidence of a TIA can remain on a CT scan for longer.

    If it happens again, don't just put up with it or wait for a GP appointment, dial 999 and tell them what you are experiencing. If you have several TIAs it can be a sign you are heading for a stroke and often that can be avoided by identifying any risk factors and tests to rule out others.

  • I'm not an expert on TIAs but don't like the sound of your symptoms and hope that you have seen your doctor by now. I'd like to add that it's imperative not to run out of preds. Suppose it had been a holiday weekend and you'd had to wait for several days for a new prescription. My GP always made sure that I had a good stock in case I had a flare while I was away from home. Thankfully it didn't happen, but I now have stacks of 1mg and 5mg tablets!

  • Annodomini's point about not running out of pred is important - you must NOT stop taking pred suddenly. It's one thing to forget the dose one morning and take it late - but running out that means you have no tablets for a few days is very risky. Your body stops making cortisol when you are on doses of pred above about 8mg - and no cortisol can make you very ill.

    I'm absolutely OCD about "have I got my meds" when we go away - especially the pred. It is also a good idea to make sure you have a couple of weeks spare when you go away - you never know where you might be held up! Think about the plane chaos because of the volcanic dust - people were a week or more late getting back. I even take 24 hours worth if I'm out for a few hours! Overnight trips - enough for a week!

  • Thanks guys the problem is my GP and my rheumatologist are both determined to wean me off the prednisone for some stupid reason. They are not listening to my symptoms, so I think I am in for quite a battle. I know when I am taking at least 10 mg I feel much better and when I get to 5 mg that's were problems begin. Thanks once again for your answers everyone. 😊

  • Would you be listened to more carefully if you took someone with you to vouch for the symptoms, and also to help keep the conversation on track? If your GP still doesn't pay attention, can you go to someone else? Any repeat of the symptoms, or anything similar, do as PMRPro says, and get yourself emergency care.

  • I think I will take my mom in with me since she wines see the episode when it happened. You are right sometimes another voice does help. 😊

  • I mean witnessed. Darn phone. Lol

  • Hi

    Gosh that must have been frightening for you & as the others have said its really important not to run out of Prednisolone & always keep some by for emergencies. I've had three Rheumatologist's over the course of my PMR (Maternity Leave & Retirement) but one of them always stressed the importance of carrying 60mg incase of sudden onset of GCA & to this day I always have a spare strip of 5mgs in my little Meds Bag!

    As for the possible TIA if you ever feel like that again get to A&E as it could be a fore runner to a stroke, they will always take you seriously at A&E

    Take Care & as HeronNS says take someone with you to your GP ~ my GP smiles when I occasionally take my husband with me & he knows it's because I've not been doing so well!

    Best Wishes 💐

  • Thank you so much for replying. Good advice. 😊

You may also like...